Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Dodge City, KS

March 23, 2001Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 23, 2001, 3:43 PM MST for Hamilton County, Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 23, 2001, 3:43 PM MST (22:43 UTC)
Expired
Mar 23, 2001, 4:30 PM MST
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:10 PM MSTHail 0.75Syracuse, KS
Mar 23, 4:15 PM MSTHail 0.75Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232244
SVRDDC
KSC075-187-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN KANSAS
  STANTON COUNTY IN KANSAS

* UNTIL 530 PM CST(430 PM MST)

* AT 443 PM CST(343 PM MST)...DODGE CITY DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES
  NORTH OF JOHNSON CITY TO 18 MILES NORTHWEST OF MANTER...OR ALONG A
  LINE EXTENDING FROM 2 MILES SOUTHWEST OF KENDALL TO 18 MILES
  NORTHWEST OF MANTER...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS AFFECTED
  JOHNSON CITY AT 515 PM CST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS.

LAT...LON 3795 10164 3783 10206 3740 10203 3743 10154

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:00 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 23, 2:00 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CST FRI MAR 23 2001

FORECAST CHALLENGE TODAY WILL BE ON PCPN WITH FROPA THIS EVENING
FOLLOWED BY TEMPERATURES IN THE COLD AIR OVER THE WEEKEND.

COLD FRONT MOVES INTO THE TX PANHANDLE/OK EARLY TONIGHT WITH A
DECENT GRADIENT LOCATED DIRECTLY BEHIND THE FRONT AS WELL AS
MOISTURE. NORTHERN BRANCH 7H THERMAL TROF CROSSES WESTERN KANSAS
EARLY AND ALTHOUGH LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE
CWA, BEST INSTAB AND LOW LEVEL FORCING WILL BE OVER THE WESTERN 1/2
OF THE CWA. WITH CONVECTION ALREADY FORMING IN THIS AREA PER
KGLD/KDEN/KDDC RADARS CURRENT FORECAST WITH LIKELY POPS IN THE WEST
STILL LOOKS GOOD. IN THE WEST WILL ALSO MENTION SOME POSSIBLY SEVERE
GIVEN INSTABILITY AND GOOD CONVERGENCE ALONG THE COLD FRONT AND WBZ.
ALSO WITH THE AMOUNT OF CAA OCCURRING TONIGHT SOME LT SNOW ALSO
POSSIBLE, HOWEVER AT THE ATMOSPHERE COOLS, THE LIFT ALSO DECREASES
AS DOES THE INSTABILITY. STILL WILL KEEP A MENTION THAT A MIX IS
POSSIBLE BUT GIVEN THE WARM GROUND AND LOW PROBABILITY NO
ACCUMULATION EXPECTED.

UPSLOPE FLOW ESTABLISHES ITSELF OVER WESTERN KANSAS ON SATURDAY AT
THE SURFACE WITH LOW LEVEL MOISTURE STARTING TO POOL IN EASTERN
CO/NE NEW MEXICO. 7H WINDS WILL BE THE FIRST TO SWING BACK TO THE
S/SW FOLLOWED BY 85H WINDS DURING THE AFTERNOON. I290/I295 LVLS
SHOWING MOISTURE ALONG WITH ISENTROPIC LIFT DEVELOPING IN THE WEST
BY 18Z SAT WITH ISENTROPIC LIFT INCREASING AND SPREADING
NORTHEASTWARD OVER THE REMAINDER OF THE CWA DURING THE NIGHT.
ALONG WITH THE MOISTURE THERE WILL ALSO BE SOME WAA. MODEL SOUNDING
PROFILES SHOWING LOW LEVELS SATURATED WITH TEMPS ALMOST ISOTHERMAL
SOUNDING THROUGH 12Z SUNDAY. SOUNDING SUGGESTING FREEZING PCPN IN
THE SOUTHWEST WITH POSSIBLY SOME LT SNOW (BASED ON THE COOLER ETA IN
NORTHEAST). DIFFICULT TO PICKUP ANY OTHER SIG FEATURE OTHER THAN
THESE SO BELIEVE PCPN WILL BE LIGHT(DZ/SNOW GRAINS) WILL THEREFORE
KEEP MENTION OF PCPN GOING LATE SAT INTO SATURDAY NIGHT BUT ONLY GO
WITH SLT CHC POPS IN MOST LOCATION FOR MEASURABLE PCPN. OVER THE
SOUTHWEST WILL GO WITH HIGHER CHC POPS GIVEN THE BEST LIFT HERE
SATURDAY AFTERNOON.

ON SUNDAY LIFT AND MOISTURE BEGINS TO SHIFT EASTWARD AS UPPER RIDGE
STARTS TO BUILD INTO THE PLAINS. SUBSIDENCE ALOFT STRENGTHENING THE
INVERSION ABOVE THE COLD AIR WHICH WILL MAKE TEMPS TRICKY OVER THE
WEST GIVEN TO WARMING EXPECTED TO OCCUR ABOVE THE COLD LAYER. AVN
85H TEMPS PROGGED TEMPS BETWEEN 10-14C BY 00Z MON WITH ETA REMAINING
COOLER WITH 4-6 READINGS NEAR EHA. AT THIS TIME GIVEN THE DEPTH OF
MOISTURE BELOW THIS INVERSION, CLOUDS MAY HAVE SOME TROUBLE TO
ERODE DURING THE DAY. WILL THEREFORE KEEP TEMPS ON THE COOL SIDE ON
SUNDAY AND EVEN GO A DEGREE OR TWO COOLER THAN THE MAV. WILL ALSO
KEEP LOW SLT CHC POPS GOING AS WELL AND POINT AGAIN TO THE
ISENTROPIC LIFT AND LOW LEVEL MOISTURE.

EXTENDED DISCUSSION...

MODEL SOLUTIONS ARE SHOWING A GENERAL TREND...THAT OF DEVELOPING A
LONG WAVE TROUGH PATTERN OVER CONUS NEXT WEEK WITH PERIODIC
SHORTWAVE TROUGHS PASSING THROUGH THE LONGER WAVE FEATURE. THIS
PATTERN IF VALID SHOULD PROMOTE A COOLER THAN NORMAL AND WETTER AND
THAN NORMAL WEEK. HEADING INTO THIS PERIOD SUNDAY NIGHT AND MONDAY
WE LOOK TO HAVE AT LEAST ONE DAY PRIOR TO THE COOLER THAN NORMAL
TREND. BUT PRECIP CHANCES APPEAR TO CONTINUE. SUNDAY NIGHT...THE LOW
LEVELS ARE PROGGED TO BE SATURATED WITH DRY MID LEVELS. WITH AN
UPSLOPE COMPONENT...DRIZZLE FOR FREEZING DRIZZLE APPEARS A
POSSIBILITY. MONDAY...LOW LEVELS ARE INDICATED TO WARM SUBSTANTIALLY
COMPARED TO READINGS OVER THE WEEKEND. HOWEVER MID AND UPPER LEVELS
MAINTAIN SIMILAR VALUES. THIS WOULD SUGGEST STEEP LAPSE RATES AND
CONVECTIVE POSSIBILITIES.

HEADING INTO TUESDAY AND WEDNESDAY THE FIRST UPPER SHORTWAVE TROUGH
WILL APPROACH AND PASS OVER THE AREA. TABULAR GUIDANCE IS CONTINUING
TO TREND COLDER AS SPECULATED YESTERDAY MIGHT HAPPEN. WILL GO ALONG
WITH THIS AND TAKE IT A STEP FARTHER BY GOING LOWER THAN THE FMR
NUMBERS. TEMP PROFILES THAT FAR OUT ARE HIGHLY QUESTIONABLE AND WILL
SIMPLY STATE A CHANCE OF SNOW OR RAIN.

HEADING INTO THE THURSDAY/FRIDAY PERIOD OF THE EXTENDED MAY BE
SIMILAR TO THOSE CONDITIONS EXPECTED MONDAY. A RETURN OF WARMER AIR
FROM THE SOUTH AT THE LOWER LEVEL...BUT WITH THE COLDER IN THE MID
AND UPPER LEVELS STILL IN PLACE. WITH PLENTY OF LOW LEVEL MOISTURE
EXPECTED TO STILL BE ACROSS THE AREA...CONVECTIVE WEATHER COULD BE A
POSSIBILITY THESE TWO DAYS AS WELL.

FOR THE LOCAL 8 TO 10 DAY PERIOD...WILL CONTINUE WITH NEAR NORMAL
TEMPS AND ABOVE NORMAL PRECIP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 030/036 028/040 031 523
GCK 030/035 028/041 031 523
EHA 032/037 030/047 034 732
LBL 032/037 030/045 032 732
HYS 027/037 026/038 026 412
P28 036/038 028/042 033 523

.DDC...NONE.

RB/SLEIGHTER

In the hours before

Special weather statement, Mar 23, 1:58 PM MST, 1 hour 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CST FRI MAR 23 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND
EARLY THIS EVENING WEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL.

A STRONG COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS LATE
THIS AFTERNOON. MOIST AND UNSTABLE AIR AHEAD OF THIS COLD FRONT WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AS IT
CROSSES WESTERN KANSAS. A FEW OF THESE STORMS MAY BECOME SEVERE
LATER THIS AFTERNOON ALONG AND SOUTHWEST OF A LINE FROM LAKIN TO
SUBLETTE TO LIBERAL. AS A RESULT STORM SPOTTER ACTIVATION MAY BE
REQUIRED THIS EVENING IN THIS AREA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND GUSTY WINDS.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES THROUGH THE NEXT 7 DAYS.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

BARBER...MONDAY, MEDICINE LODGE AT THE NORTH BARBER REC CENTER.
STANTON...TUESDAY, JOHNSON CITY FIRE SHED.
STAFFORD...WEDNESDAY, HUDSON COMMUNITY CENTER.
RUSH...THURSDAY, LA CROSSE AT THE COUNTY EXTENSION OFFICE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.